Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 53, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2015, 7:41 PM MST for Maricopa County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2015, 7:41 PM MST (02:41 UTC)
- Expired
- Aug 29, 2015, 8:15 PM MST
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 20 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:00 PM MST | TSTM WND DMG | 2 Wsw Mesa, AZ | 5 TO 6 POWER LINES BLOWN DOWN... 0.5 IN. HAIL AND TILES IN THE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 3168 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945 WUUS55 KPSR 300241 SVRPSR AZC013-300315- /O.NEW.KPSR.SV.W.0053.150830T0241Z-150830T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 741 PM MST SAT AUG 29 2015 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 815 PM MST * AT 739 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SALT RIVER INDIAN COMMUNITY...OR NEAR MESA...AND MOVING VERY SLOWLY NORTH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... MESA...TEMPE...FALCON FIELD AIRPORT... SALT RIVER INDIAN COMMUNITY AND SOUTH SCOTTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3342 11165 3339 11192 3349 11195 3351 11171 TIME...MOT...LOC 0239Z 180DEG 49KT 3346 11182 $$ AJ
1 follow-up statement
543 WWUS55 KPSR 300256 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 756 PM MST SAT AUG 29 2015 AZC013-300315- /O.CON.KPSR.SV.W.0053.000000T0000Z-150830T0315Z/ MARICOPA AZ- 756 PM MST SAT AUG 29 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR CENTRAL MARICOPA COUNTY... AT 754 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER MESA AND WAS NEARLY STATIONARY. VERY HEAVY RAIN WILL ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... MESA...TEMPE...FALCON FIELD AIRPORT...SALT RIVER INDIAN COMMUNITY AND SOUTH SCOTTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3342 11165 3339 11192 3349 11195 3351 11171 TIME...MOT...LOC 0254Z 180DEG 49KT 3366 11182 $$ AJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:52 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 29, 1:52 PM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 152 PM MST SAT AUG 29 2015 .UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS. && .SYNOPSIS... STRONG HIGH PRESSURE ALOFT WILL KEEP HIGH TEMPERATURES WELL ABOVE SEASONAL NORMALS TODAY WITH HOTTER LOWER DESERTS REACHING OR EXCEEDING 110. THERE WILL BE SUFFICIENT MOISTURE EAST OF THE LOWER COLORADO RIVER TO SUPPORT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH SUNDAY. STARTING TUESDAY DRIER WESTERLY FLOW ALOFT WILL SLOWLY PUSH THE MOISTURE OFF TO THE EAST LIMITING STORM CHANCES PRIMARILY TO HIGHER TERRAIN AREAS TO THE EAST OF PHOENIX. THERE WILL ALSO BE A GRADUAL COOLING TREND STARTING SUNDAY WITH CENTRAL DESERTS HIGH TEMPERATURES DROPPING TO AROUND SEASONAL NORMALS BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... WITH THE CLEAR MORNING START TO SUPPLY AMPLE HEATING TO THE MOUNTAIN AND DESERT SURFACES THROUGH MIDDAY...CONVECTIVE ACTIVITY REALLY TOOK DURING THE 12 PM MST HOUR. FAIRLY ISOLATED STORMS WERE FIRING ACROSS SOUTHWEST AND WESTERN AZ WITH MORE SCATTERED ACTIVITY OVER THE EASTERN WHITE MTNS...THE INTL BORDER IN SE AZ AND ACROSS NW AZ FROM KINGMAN DOWN THROUGH PRESCOTT. BROAD...BUT SUBTLE...ANTICYCLONIC CIRCULATION NOTED IN THE STORM ACTIVITY SO FAR ON REGIONAL IR LOOPS...INDICATIVE OF THE ML CIRC CENTER MODEL STREAMLINE FCSTS PEGGED EARLIER THIS MORNING THROUGH THE 700-400MB OR SO LAYER. GIVEN THE LIGHT STEERING FLOW AND WINDS IN THE CIRC CENTER...STORM MOTION WILL BE ON THE SLOW SIDE TODAY. SOME LOCALIZED FLOODING IMPACTS COULD OCCUR...BUT CURRENT AIRCRAFT AND MODEL SOUNDINGS AS WELL AS ALREADY WARM SFC TEMPERATURES POINT TO DEEP MIXING AND AN INVERTED V PROFILE MAKING STRONG WINDS A THREAT FROM STORMS TODAY. IT IS THAT POTENTIAL FOR WIND THAT COULD HELP PROPAGATE SOME BOUNDARIES...AND ASSOCIATED BLOWING DUST...ACROSS THE AREA THAT COULD HELP TRIGGER ISO TO WIDELY SCT THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE SOUTH-CENTRAL DESERTS...INCLUDING THE PHX METRO...LATER THIS AFTN AND EVENING. GIVEN THE GENERALLY LIGHT WINDS ALOFT...ANY DEBRIS CLOUDINESS WILL BE SLOW TO CLEAR THE AREA. LINGERING CLOUDS COULD HELP KEEP OVERNIGHT LOWS ON THE MILD SIDE FOR SUNDAY AM. BY SUNDAY...TROUGHING OFF THE PACIFIC NORTHWEST WILL MOVE INLAND AND THE AMPLIFIED UPPER RIDGE OVER THE INTERMOUNTAIN WEST WILL BEGIN TO TRANSITION TO THE EAST. RESULTING FLOW ALOFT OVER OUR REGION WILL BECOME MORE SOUTHWESTERLY WHILE 1000-500MB THICKNESSES BEGIN TO DECREASE. TEMPS SHOULD COOL A FEW DEGREES BUT THEY WILL REMAIN WELL ABOVE NORMAL. THE FLOW WILL START TO SHIFT THE DEEPER MOISTURE FURTHER TO THE EAST...BUT THERE WILL BE SUFFICIENT MOISTURE AND INSTABILITY TO KEEP THE THREAT GOING FOR AFTN/EVE STORMS ACROSS SOUTH CENTRAL ARIZONA. ABOVE CLIMO POPS WILL REMAIN FROM MARICOPA CTY EASTWARD...WITH DRY CONDITIONS ACROSS SE CA AND THE CO RIVER VALLEY. GFS AND ECMWF OPERATIONAL RUNS AS WELL AS ENSEMBLE GUIDANCE CONTINUE TO CALL FOR A GRADUAL DRYING AND COOLING TREND TO OCCUR OVER THE ENTIRE WORK WEEK NEXT WEEK...AS TROFFING ALOFT INITIALLY DEVELOPS ALONG THE WEST COAST AND PLACES A DRYING SOUTHWEST FLOW ALOFT ACROSS SERN CALIFORNIA AND ARIZONA. AS THE WEEK PROGRESSES THE TROFFING STARTS TO PUSH INLAND AND AS THIS HAPPENS TEMPERATURES WILL COOL DOWN TO NEAR SEASONAL NORMALS. MONDAY INTO TUESDAY THE TROF AXIS REMAINS ALONG THE WEST COAST...AND FLOW IS NOT SUFFICIENT TO COMPLETELY SCOUR OUT THE MOISTURE OVER ALL OF SOUTH CENTRAL AZ. FOR THE MOST PART THE THREAT OF AFTERNOON AND EVENING STORMS WILL BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX BUT CHANCES IN THE GREATER PHOENIX AREA WILL CERTAINLY NOT BE ZERO...THEY WILL HOVER IN THE 5 TO 10 PERCENT BALLPARK. FOR THE LATTER HALF OF THE WORKWEEK AS THE TROF AXIS SHIFTS INLAND AND SOUTHWEST FLOW ALOFT BECOMES STRONGER...MOISTURE WILL BE PUSHED OFF TO THE EAST AND EVENTUALLY ANY THREAT FOR STORMS WILL FOCUS OVER HIGHER TERRAIN AREAS TO THE EAST OF GLOBE WITH SKIES IN THE GREATER PHOENIX AREA MOSTLY SUNNY EACH DAY. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL... SUFFICIENT INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS SOUTH-CENTRAL AZ THROUGH THE EARLY EVENING. STEERING FLOW REMAINS QUITE WEAK...SO ANY DEVELOPMENT IN THE PHOENIX METRO AREA WILL LIKELY NOT OCCUR UNTIL AT LEAST 01-02Z. KPHX/KIWA TAFS HAVE BEEN AMENDED TO INCLUDE THE MENTION OF VCTS. COVERAGE OF STORMS IN THE VALLEY IS EXPECTED TO BE AT LEAST ISOLATED...THOUGH THE GREATER LIKELIHOOD IS FOR AN OUTFLOW BOUNDARY TO MOVE THROUGH AROUND 03Z...BRINGING AN ABRUPT WIND SHIFT FROM THE EAST OR SOUTHEAST. ENVIRONMENT IS FAVORABLE FOR GUSTY WINDS ALONG WITH AREAS OF BLOWING DUST. CONDITIONS ARE THEN EXPECTED TO IMPROVE AFTER 04-06Z. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... TYPICAL DIURNAL WIND PATTERNS WITH LITTLE CLOUD COVER EXPECTED. FEW STORMS BETWEEN KBLH-KPHX-KNYL BETWEEN 19Z-01Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... A LOW PRESSURE SYSTEM ACROSS THE PACIFIC NORTHWEST WILL DISPLACE THE MONSOON HIGH TO THE SOUTH AND EAST THROUGH THE WEEK. THE TREND WILL BE TOWARDS COOLER AND DRIER CONDITIONS ACROSS THE DESERT SOUTHWEST. HOWEVER...ENOUGH MOISTURE WILL LINGER ACROSS EASTERN ARIZONA FOR ISOLATED AFTERNOON THUNDERSTORMS. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...NOLTE/CB AVIATION...HIRSCH FIRE WEATHER...HIRSCH
In the hours before
Special weather statement, Aug 29, 6:36 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 636 PM MST SAT AUG 29 2015 AZZ023-028-300215- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- 636 PM MST SAT AUG 29 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MARICOPA AND CENTRAL PINAL COUNTIES UNTIL 715 PM MST AT 635 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SAN TAN VALLEY...OR 13 MILES NORTH OF COOLIDGE...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BLOWING DUST...BRIEF HEAVY RAIN...AND LIGHTNING. LOCATIONS IMPACTED INCLUDE... QUEEN CREEK...SAN TAN VALLEY...BLACKWATER...MAGMA AND SAN TAN MOUNTAIN PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. && LAT...LON 3311 11140 3300 11156 3315 11171 3325 11158 TIME...MOT...LOC 0135Z 137DEG 16KT 3317 11159 AJ
Local storm report, Aug 29, 6:55 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 E AHWATUKEE 33.32N 111.97W
08/29/2015 E50 MPH MARICOPA AZ TRAINED SPOTTER
AND 0.25 IN. HAIL
&&
EVENT NUMBER PSR1500187
PSRLocal storm report, Aug 29, 6:59 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
659 PM MST SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN 2 NW SEVILLE 33.25N 111.73W
08/29/2015 M1.00 INCH MARICOPA AZ TRAINED SPOTTER
ESTIMATED TO HAVE FALLEN IN 40 MINUTES AND THUNDERSTORM
WIND GUST MEASURED AT 45 MPH.
&&
EVENT NUMBER PSR1500188
PSRSpecial weather statement, Aug 29, 7:00 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST SAT AUG 29 2015
AZZ023-028-300245-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
700 PM MST SAT AUG 29 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES
UNTIL 745 PM MST
AT 659 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TEMPE...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
BRIEF HEAVY RAIN...SMALL HAIL AND LOCAL BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
CHANDLER...GILBERT...TEMPE...LAVEEN...GUADALUPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3325 11176 3323 11199 3329 11232 3341 11225
3347 11182
TIME...MOT...LOC 0159Z 170DEG 7KT 3337 11191
AJLocal storm report, Aug 29, 7:05 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
705 PM MST SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 ESE TEMPE 33.38N 111.90W
08/29/2015 E0.50 INCH MARICOPA AZ NWS EMPLOYEE
AND ESTIMATED WIND GUST TO 40 MPH
&&
EVENT NUMBER PSR1500189
PSRLocal storm report, Aug 29, 7:23 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
723 PM MST SAT AUG 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 E AHWATUKEE 33.32N 111.96W
08/29/2015 MARICOPA AZ PUBLIC
21 IN. DIAMETER TREE UPROOTED.
&&
EVENT NUMBER PSR1500190
PSRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:08 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 29, 5:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 29, 5:51 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 39 min |
| Aug 29, 5:55 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Aug 29, 6:00 PM MST | Special Weather Statement | PSR | Pinal | 30 min |
| Aug 29, 6:13 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Aug 29, 6:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 29, 6:36 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Aug 29, 7:00 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 29, 7:17 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 29, 7:27 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 29, 8:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 40 min |
| Aug 29, 8:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Aug 29, 8:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 39 min |
| Aug 29, 8:50 PM MST | Blowing Dust Advisory | PSR | 70 min | |
| Aug 29, 10:10 PM MST | Areal Flood Advisory | PSR | Pinal | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.